Ethambutol Optic Neuropathy

Paul D. Chamberlain; Ama Sadaka; Shauna Berry; Andrew G. Lee

Disclosures

Curr Opin Ophthalmol. 2017;28(6):545-551. 

In This Article

Abstract and Introduction

Abstract

Purpose of review: We provide a summary of the epidemiology, clinical findings, management and outcomes of ethambutol-induced optic neuropathy (EON). Ethambutol-induced optic neuropathy is a well-known, potentially irreversible, blinding but largely preventable disease. Clinicians should be aware of the importance of patient and physician education as well as timely and appropriate screening.

Recent findings: Two of the largest epidemiologic studies investigating EON to date showed the prevalence of EON in all patients taking ethambutol to be between 0.7 and 1.29%, a value consistent with previous reports of patients taking the doses recommended by the World Health Organization (WHO). Several studies evaluated the utility of optical coherence tomography (OCT) in screening for EON. These showed decreased retinal nerve fiber layer (RNFL) thickness in patients with clinically significant EON, but mixed results in their ability to detect such changes in patients taking ethambutol without visual symptoms.

Summary: Ethambutol-induced optic neuropathy is a well-known and devastating complication of ethambutol therapy. It may occur in approximately 1% of patients taking ethambutol at the WHO recommended doses, though the risk increases substantially with increased dose. All patients on ethambutol should receive regular screening by an ophthalmologist including formal visual field testing. Visual evoked potentials and OCT may be helpful for EON screening, but more research is needed to clarify their clinical usefulness. Patients who develop signs or symptoms of EON should be referred to the ethambutol-prescribing physician immediately for discontinuation or a reduction in ethambutol dosing.

Introduction

Ethambutol is a bacteriostatic antibiotic used in the treatment of Mycobacterium species. Although it is effective in treating Mycobacterium spp. in combination with other medications, one of the most common and devastating side-effects is ethambutol-induced optic neuropathy (EON). Ethambutol acts as a metal chelator. Whereas this prevents cell wall synthesis in mycobacteria by inhibiting arabinosyl transferase, it can also have a number of adverse effects on human cells as well. Although the exact mechanism of EON remains unknown, it has been hypothesized that it may result from disrupted oxidative phosphorylation secondary to decreased available copper in human mitochondria[1] or from inhibited lysosomal activation due to the chelation of zinc.[2,3]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....